Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Dec 1, 2018, 5:15 PM CST for Logan County, Menard County, Sangamon County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 5:15 PM CST (23:15 UTC)
- Expired
- Dec 1, 2018, 6:00 PM CST
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, IL, Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 5:32 PM CST | TSTM WND GST 75 | Capital Airport, IL | |
| Dec 1, 5:38 PM CST | TSTM WND DMG | Sherman, IL | PINE TREE UPROOTED AT VILLAGE HALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 1, 2:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 529 m²/s²
- 0-3 km storm-relative helicity
- 658 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WUUS53 KILX 012315
SVRILX
ILC107-129-167-020000-
/O.NEW.KILX.SV.W.0148.181201T2315Z-181202T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
515 PM CST SAT DEC 1 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Eastern Menard County in central Illinois...
Southwestern Logan County in central Illinois...
Northwestern Sangamon County in central Illinois...
* Until 600 PM CST.
* At 515 PM CST, a severe thunderstorm was located 7 miles northwest
of Springfield, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield, Sherman, Athens, Williamsville, Elkhart, Spaulding,
Cantrall, Farmingdale, Fancy Prairie, Sweetwater, Capital Airport
and Salisbury.
This includes Interstate 55 between mile markers 101 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for central
Illinois.
LAT...LON 3976 8975 3979 8986 4013 8971 3996 8938
TIME...MOT...LOC 2315Z 209DEG 31KT 3983 8977
HAIL...1.00IN
WIND...60MPH
$$
Barnes1 follow-up statement
229
WWUS53 KILX 012334
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
534 PM CST SAT DEC 1 2018
ILC107-129-167-020000-
/O.CON.KILX.SV.W.0148.000000T0000Z-181202T0000Z/
Menard-Logan-Sangamon-
534 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR EAST CENTRAL MENARD...SOUTHWESTERN LOGAN AND NORTH CENTRAL
SANGAMON COUNTIES...
At 534 PM CST, a severe thunderstorm was located over Sherman,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Sherman, Williamsville, Elkhart, Spaulding, Cantrall and
Fancy Prairie.
This includes Interstate 55 between mile markers 101 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for central
Illinois.
LAT...LON 3983 8962 3988 8973 4007 8960 3996 8938
TIME...MOT...LOC 2334Z 220DEG 27KT 3987 8963
HAIL...1.00IN
WIND...60MPH
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 2:09 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Dec 1, 2:09 PM CST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 209 PM CST Sat Dec 1 2018 .SHORT TERM...(This evening through Sunday) ISSUED AT 209 PM CST Sat Dec 1 2018 Will be concise as convection is developing in west central IL. Have issued a dense fog advisory through this evening for Fulton/Knox/Stark counties as higher dewpoints advecting over remaining wet/melting snowpack has dropped visibilities below 1/4 mile at GBG and MQB. Gradual improvement expected later this evening after passage of occluded front. Main severe weather potential is now focused from west central IL east to near I-55 through 00Z. Warm front has now pushed north to near I-74 with southeast winds 55F+ dewpoints south of the front. 18Z KILX sounding featured steep mid level lapse rates, strong low to mid level wind shear, and low freezing level. As lift increases ahead of the approaching occluded front and associated shortwave, scattered strong to severe low-topped storms will impact the western half of the CWA into early evening. All severe weather modes are in play with damaging wind gusts and hail the primary threats. Strong low level wind shear will favor rotating storms with a few brief tornadoes possible especially this afternoon where storms near the warm front and increased SRH. These storms will be fast movers with 40-50 kt flow in the storm bearing layer. The severe threat will diminish quickly this evening as storms push though the northern CWA. After a break in precip chances later this evening, scattered showers will return to the northwest half of the CWA later tonight and on Sunday, as a surface trough lingers in this area beneath cyclonic flow aloft. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 209 PM CST Sat Dec 1 2018 Scattered showers in cyclonic flow will change to light snow Sunday night and Monday as colder air filters in from the northwest. No accumulations expected. Dry but cold weather will dominate the Midwest for Tuesday and Wednesday as high pressure shifts south of the area. 850 mb temps dip to -10C and will keep highs several degrees below normal. Next precip chances arrive Thursday with a cold front. Moisture and thermal profiles suggest mainly snow with minor accumulations possible. Arctic high behind the front will again drop readings well below normal for Friday and Saturday. Potential for next winter wx maker next weekend for parts of the Midwest/Ohio Valley will bear watching. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1118 AM CST Sat Dec 1 2018 Deep low pressure tracking into northern Illinois by Sunday morning, will bring a challenging set of TAFs to the area. Currently a warm front is pushing north through central IL, which will tend to scatter out the lower ceilings for the I-72 sites this afternoon. Farther north, IFR ceiling should hold along with the potential for reduced visibility in fog. Scattered showers and isolated thunderstorms are possible into mid afternoon. A better chance for thunderstorms will develop later this afternoon and evening, ahead of an approaching cold front. This will bring scattered thunderstorms some of which will have gusty winds and small hail. These storms will shift northeast of the area this evening with MVFR to VFR ceilings expected behind the front. Gusty southeast winds will gradually lose gusts towards evening, and switch to the southwest after the frontal passage. As the pressure gradient tightens again Sunday morning, gusts will return. && .ILX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until midnight CST tonight for ILZ027-028-036. && SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 317 PM CST Sat Dec 1 2018 ILZ027-028-036-021200- Fulton-Knox-Stark- 317 PM CST Sat Dec 1 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. A brief tornado touchdown cannot be ruled out, mainly south of I-74. Dense fog is expected to develop or continue across the area, northwest of the Illinois river, this evening through overnight. Frequent visibilities of around one quarter mile will be common. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The combination of the weekend rain, and melting snow, will result in rises on area rivers. Minor flooding will occur early in the new week on the Spoon River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. The most likely time frame is 3 pm to 9 pm. ILZ029-030-021200- Marshall-Peoria- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. A brief tornado touchdown cannot be ruled out, mainly south of I-74. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... The combination of the weekend rain, and melting snow, will result in rises on area rivers. Minor flooding will occur early in the new week on the Spoon River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. The most likely time frame is 3 pm to 9 pm. ILZ031-037-038-040>057-061-021200- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Shelby-Tazewell-Vermilion-Woodford- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail are the main concerns. Brief tornado touchdowns cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. West of I-55, this is most likely between 3 pm and 7 pm. East of I-55, the most likely time frame is 6 pm to 9 pm ILZ062-063-066>068-071>073-021200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 317 PM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are possible late this afternoon into this evening. Damaging winds and large hail are the main concerns. An isolated tornado touchdown cannot be ruled out, although this would be more likely west of I-57. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... River levels will rise in response to the weekend rainfall. Minor flooding may occur along parts of the Wabash and Little Wabash Rivers early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. The most likely time frame is 5 pm to 9 pm. Auten
In the hours before
Local storm report, Dec 1, 3:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
353 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM LIGHTNING HUNTSVILLE 40.18N 90.87W
12/01/2018 SCHUYLER IL EMERGENCY MNGR
*** 1 INJ *** 1 INJURY DUE TO LIGHTNING STRIKE.
&&
SBAKERLocal storm report, Dec 1, 4:03 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 3 N BATH 40.23N 90.14W
12/01/2018 FULTON IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Dec 1, 4:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL LEWISTOWN 40.40N 90.16W
12/01/2018 M1.00 INCH FULTON IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Dec 1, 4:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO 10 S LEWISTOWN 40.25N 90.16W
12/01/2018 FULTON IL EMERGENCY MNGR
ON GROUND BETWEEN MARBLETOWN AND DUNCAN MILLS
&&
SBAKERLocal storm report, Dec 1, 4:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TORNADO MORRISONVILLE 39.42N 89.46W
12/01/2018 CHRISTIAN IL FIRE DEPT/RESCUE
&&
SBAKERLocal storm report, Dec 1, 5:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 1 E PALMER 39.46N 89.39W
12/01/2018 CHRISTIAN IL TRAINED SPOTTER
TORNADO SPOTTED ON THE GROUND
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 8:09 PM CST | Dense Fog Advisory | ILX | Champaign, DeWitt, McLean, Piatt, Vermilion, Woodford | 8 hr |
| Dec 1, 9:45 AM CST | River Flood Warning | ILX | Fulton, Knox | 3 days |
| Dec 1, 12:39 PM CST | Dense Fog Advisory | ILX | Fulton, Knox, Stark | 4 hr |
| Dec 1, 2:21 PM CST | Severe Thunderstorm Warning | ILX | Schuyler | 39 min |
| Dec 1, 2:49 PM CST | Tornado Warning | ILX | Cass, Morgan, Scott | 41 min |
| Dec 1, 2:58 PM CST | Severe Thunderstorm Warning | ILX | Schuyler | 14 min |
| Dec 1, 3:04 PM CST | Tornado Warning | ILX | Schuyler | 11 min |
| Dec 1, 3:24 PM CST | Tornado Warning | ILX | Cass, Mason, Schuyler | 51 min |
| Dec 1, 3:47 PM CST | Tornado Warning | ILX | Fulton, Mason, Schuyler | 43 min |
| Dec 1, 3:57 PM CST | Tornado Warning | ILX | Knox, Peoria | 38 min |
| Dec 1, 4:22 PM CST | Tornado Warning | ILX | Fulton, Mason, Peoria, Tazewell | 38 min |
| Dec 1, 4:37 PM CST | Tornado Warning | ILX | Christian | 38 min |
| Dec 1, 4:39 PM CST | Tornado Warning | ILX | Christian | 51 min |
| Dec 1, 4:42 PM CST | Tornado Warning | ILX | Mason | 48 min |
| Dec 1, 4:53 PM CST | Tornado Warning | ILX | Fulton, Peoria | 37 min |
| Dec 1, 5:12 PM CST | Tornado Warning | ILX | Mason, Tazewell | 48 min |
| Dec 1, 5:15 PM CST | Tornado Warning | ILX | Christian | 30 min |
| Dec 1, 5:29 PM CST | Severe Thunderstorm Warning | ILX | Peoria | 46 min |
| Dec 1, 5:43 PM CST | Tornado Warning | ILX | Christian, Macon | 32 min |
| Dec 1, 5:46 PM CST | Severe Thunderstorm Warning | ILX | Tazewell | 44 min |
| Dec 1, 5:54 PM CST | Severe Thunderstorm Warning | ILX | Logan, Menard | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.